Alabama, 2003

Hail and Damaging Winds in Alabama, June 11, 2003

June 11, 2003 · NWS HUN · 17 events in 9 counties and zones

16 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 11, 9:53 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 11, 9:53 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1053 PM CDT WED JUN 11 2003

CONVECTION IS BEGINNING TO FIRE AROUND THE REGION. WE WILL HAVE A
SEVERE THUNDERSTORM WATCH FOR MAINLY NW AND N/CENTRAL ALABAMA UNTIL
4 PM THIS AFTERNOON.

OTHERWISE MUGGY AIR IS FINALLY IN PLACE OVER THE REGION. SURFACE
DEWPOINTS HAVE RISEN TO THE LOW/MID 70S AND DRY BULB IN THE LOWER
80S...AS A SOUTHERLY FLOW CONTINUES.

UPDATED ZONES HAVE ALREADY BEEN SENT TO REFLECT THE LATEST 1ST
PERIOD CHANGES. THANKS BMX AND SPC FOR THE COORDINATION.

A SPECIAL NOTICE BELOW CONCERNING THE HYTOP RADAR:

NOUS64 KHUN 111254
FTMHTX
MESSAGE DATE:  JUN 11 2003 12:54:20

KHTX KLYSTRON TUBE IS FAILING.  THE RADAR IS OPERATIONAL, BUT WILL
BE PUT IN STA NDBY MODE, UNLESS ACTIVITY IS DETECTED ON SURROUNDING
RADARS AND SATELLITE. WE A RE AWAITING PARTS AND WE EXPECT TO HAVE
THE RADAR FULLY OPERATIONAL BY THURSDAY EVENING (JUNE 12).
JDG

.HUN...NONE.

RSB
Hazardous weather outlook, Jun 11, 3:17 AM CST, 8 hours 1 minute before
ALZ001>010-016-111800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
417 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

AN UPPER LEVEL DISTURBANCE WILL BRING THE CHANCE OF SHOWERS
AND THUNDERSTORMS TO ALL OF NORTHERN ALABAMA. SOME STORMS MAY BECOME
SEVERE BEGINNING THIS AFTERNOON AND CONTINUING INTO THE EVENING. THE
MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND
LOCALIZED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE PERIOD
WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. SOME STORMS
COULD REACH SEVERE LIMITS...WITH DAMAGING WINDS AND LARGE HAIL THE
MAIN SEVERE WEATHER THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED THIS AFTERNOON AND TONIGHT.

SHUMWAY

The radar

The Northeast Alabama radar (KHTX), 65 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
June 11, 11:18 AM CST
Where
Marshall County, Guntersville
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.350, -86.000

large tree and power lines down.

Thunderstorm Wind, Franklin

When
June 11, 1:09 PM CST
Where
Franklin County, Red Bay
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.817, -86.117

several trees down on county roads 25, 23 and 15.

Thunderstorm Wind, Lawrence

When
June 11, 1:30 PM CST
Where
Lawrence County, Town Creek
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.683, -86.017

large tree and power lines down.

Thunderstorm Wind, Lawrence

When
June 11, 1:32 PM CST
Where
Lawrence County, 6 mi N of Moulton
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.767, -85.700

few trees down on highway 33.

Thunderstorm Wind, Limestone

When
June 11, 1:50 PM CST
Where
Limestone County, 2 mi W of Athens
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.617, -86.983

flag pole and basketball goal in concrete along with several trees blown down.

Hail, Morgan

When
June 11, 2:00 PM CST
Where
Morgan County, Trinity
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.383, -86.867

penny size hail reported.

Thunderstorm Wind, Cullman

When
June 11, 2:00 PM CST
Where
Cullman County, Countywide
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.467, -87.867

numerous trees and power lines down.

Thunderstorm Wind, Morgan

When
June 11, 2:10 PM CST
Where
Morgan County, Decatur
Measured
50 kt (58 mph) estimated sustained
Reported by
NEWSPAPER
Coordinates
34.617, -87.083

two large trees down.

Thunderstorm Wind, Madison

When
June 11, 2:15 PM CST
Where
Madison County, Hazel Green
Measured
60 kt (69 mph) estimated sustained
Reported by
GENERAL PUBLIC
Coordinates
34.333, -86.250

few large trees down.

Thunderstorm Wind, Morgan

When
June 11, 2:15 PM CST
Where
Morgan County, 2 mi NE of Priceville
Measured
50 kt (58 mph) estimated sustained
Reported by
NEWSPAPER
Coordinates
34.150, -86.867

several utility power poles down.

Thunderstorm Wind, Madison

When
June 11, 2:15 PM CST
Where
Madison County, Hazel Green
Measured
50 kt (58 mph) estimated sustained
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.333, -87.933

few large limbs down

Thunderstorm Wind, Dekalb

When
June 11, 3:00 PM CST
Where
Dekalb County, Geraldine
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.433, -88.133

few large trees down across county road 52.

Thunderstorm Wind, Jackson

When
June 11, 3:25 PM CST
Where
Jackson County, Skyline
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.683, -87.400

few trees down.

Thunderstorm Wind, Jackson

When
June 11, 3:35 PM CST
Where
Jackson County, 2 mi NE of Scottsboro
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.567, -87.283

few trees down.

Thunderstorm Wind, Jackson

When
June 11, 3:40 PM CST
Where
Jackson County, Flat Rock
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -87.017

several trees down along county road 325.

Thunderstorm Wind, Franklin

When
June 11, 5:43 PM CST
Where
Franklin County, Belgreen
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
34.933, -86.583

few trees down.

Thunderstorm Wind, Franklin

When
June 11, 5:43 PM CST
Where
Franklin County, Hodges
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
34.933, -86.583

few trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364523, 5364524, 5364525, 5364526, 5364527, 5364528, 5364529, 5363759, 5363754, 5363760, 5364530, 5363755, 5363756, 5363757, 5363758, 5363805, 5363806.